When I started my first regiment March of 04 with Triziver and Tenofornir my viral load quickly became non-detectable, however my t-cells went from 375 to 175. Since 2002 my t-cells have never been over 500. After about 6 weeks I have to stop because I developed anemia. Five months ago I began Reyataz, Truvada, Norvir. My viral load is now close to non-detect (shouldnt it be non-detect by now?) and again my t-cells, which went back up to 350 are now down to 250. Is this a normal phenomenon? My doctor doesnt seem to be alarmed but he does seem to be a little concerned (he wants to give it until at least the next blood test). Since my t-cell counts have not been above 500 for three years now I dont want to take any chances on reducing them further. Any suggestions on how to boost them without stopping the meds?
Thanks for answering this question and everyone elses, too. The answers have been a great help and comfort over the past few years.
You are having what is termed a disappointing discordant response (meaning that viral load is suppressed but the T-cells are not going up-in fact-down). That could mean that your thymus is not working well or that you have could either a genetic pre-disposition to poor T cell response or lots of scarring in your lymph nodes messing up immune reconstition. There may be some vitamin or bone marrow deficiencies that could be involved. Sometimes there is a lag between viral suppression and T-cell recovery so in some case I have had to be patient. Optimizing nutrition and hormone status (ie testosterone) and avoid any drugs that can impact the bone marrow helps sometimes. I have someimes kept switching meds around (ie trying double boosted PIs or Sustiva with NRTIs with no marrow effect) in an attempt to find the right formula for some patients though I have cases where I got stuck and have to be patient until we know more about what to do (continuing on suppressive HIV drugs). KH